The Drug Enforcement Administration (DEA) lists tramadol as a Schedule IV drug because it is not considered so addictive that it must be closely controlled. Although it has opioid properties, tramadol is not considered a narcotic.
The substance has two effects on the brain: It binds to the opioid receptors and it inhibits the reuptake of serotonin and noradrenaline. Tramadol’s primary effect as an opioid has led to its use as a prescription painkiller and also to addiction patterns like those associated with oxycodone or hydrocodone.
Tramadol also affects the brain like a selective serotonin reuptake inhibitor (SSRI), a popular form of antidepressant. The antidepressant effects of tramadol may reinforce compulsive behaviors around taking it. The drug not only causes a relaxed euphoria like opioids do, but it also leads to reduced depression and mental health problems for a short period.
This painkilling medication was first approved for prescription use in the United States in 1995, under the brand name Ultram. Reports of abuse and diversion began shortly after tramadol began to be prescribed. In 2002, the U.S. Food and Drug Administration (FDA) approved generic tramadol as a prescription medication; however, the FDA required labels on prescription versions that indicated the drug could become addictive by 2010.
Typically, tramadol is considered safe for prescription use because the opioid-like effects, including euphoria or a high, are not as strong as they are with other opioid painkillers. Tramadol has one-tenth the strength of morphine, and it is not associated with the same overdose risks of respiratory depression as other narcotic drugs. However, because this drug has an impact on mood-altering neurotransmitters and the brain’s reward system, it is addictive and should only be taken as prescribed.
Unfortunately, people do abuse tramadol to get high. It can cause intoxicating mood effects, including:
These experiences are caused by changes in neurotransmitters, especially serotonin and dopamine. Tramadol’s presence in the brain can change how these neurotransmitters are managed, which can trigger the reward system and lead to cravings once the drug leaves the body. These cravings and an associated low mood after abusing tramadol can lead to abuse, dependence, tolerance, and addiction.
Because tramadol acts like a narcotic in some respects, it can be very hard to stop taking the substance without help from a physician. This is especially true if you abused it for a long time or took higher doses than prescribed, which likely led to tolerance to and dependence on the drug to feel normal.
Generally, tramadol withdrawal symptoms are like those of other opioids. They may include:
While there are few opioid withdrawal symptoms that are life-threatening, the overall experience can be very uncomfortable, and this discomfort can lead to relapse back into opioid abuse.
Because tramadol has some SSRI-like effects, taking too much of the drug can lead to seizures, and a seizure condition may last throughout the withdrawal experience. This is a very risky effect that requires medical supervision.
If you want to stop taking tramadol, whether you took the drug as prescribed or struggle with abuse of this substance, it is important to work with medical professionals. Tapering a tramadol prescription or substituting a medication like buprenorphine in the case of addiction to the drug can reduce the intensity of many withdrawal symptoms. Quitting a drug “cold turkey” without any social support or medical supervision can lead to relapse, which may lead to an overdose.
It is rare, but there are reports of psychosis associated with tramadol withdrawal. This symptom is most often associated with high-dose abuse and sudden cessation in an attempt to quit, although it has also been reported in elderly patients taking the drug, likely due to lower metabolic tolerance to the drug.
Typically, withdrawing from tramadol begins about six hours after the last dose was taken. The drug will metabolize out of the body, and without a replacement dose, your brain’s chemistry will change. Withdrawal symptoms may last for a week to 10 days, depending on the individual factors listed above. Working with a medical professional to manage withdrawal symptoms will ease the process.
Although tramadol is less potent than morphine, it is still important to follow your prescribing doctor’s directions to take this medication safely. Even if you do take tramadol as prescribed, you may experience withdrawal symptoms if you try to suddenly stop taking it, provided you took the medication for more than two weeks to treat pain. Working with a doctor means that you will likely taper off the drug slowly once your pain begins to go away. However, if you abuse tramadol and do not have a prescribing physician overseeing how you take this drug, you must get help from an addiction specialist to safely taper off the drug.
During the tapering process, your doctor will:
If you enter addiction treatment to safely detox from tramadol, you will start with an assessment of your patterns of abuse and withdrawal symptoms that you are experiencing. The addiction specialist will likely use a scale like the Clinical Opiate Withdrawal Scale (COWS) to determine the severity of your withdrawal symptoms so they can then determine if you need medication-assisted treatment (MAT).
MAT is the recommended course of treatment for people struggling with opioid addiction, especially addiction involving drugs like heroin, morphine, fentanyl, oxycodone, or hydrocodone. Methadone, buprenorphine, and naltrexone are three prescription drugs that may be used to treat opioid abuse.
Because of tramadol’s lower potency, it is unlikely that a stronger long-acting drug like methadone will be used in the tapering process. However, your physician may prescribe buprenorphine, a partial opioid agonist, to slowly taper you off physical dependence on the drug. Your physician will find an appropriate dose of buprenorphine to help you feel stable, then create a tapering schedule to slowly ease you off the drug over a few weeks. It is rare that you will need months to taper off tramadol, but the process is different for everyone.
When you no longer physically need tramadol to feel normal, you may receive a prescription for naltrexone. This medication is not prescribed to manage physical opioid withdrawal symptoms, but it can be effective after detox is complete to reduce the experience of cravings. In the event of a drug relapse, naltrexone blocks euphoric effects from substances like alcohol or opioids, so you may stop associating the drug with feeling intoxicated. Naltrexone is more likely to be prescribed to people who have tried to stop abusing opioids in the past and have returned to treatment multiple times. If you do receive a prescription for a maintenance medication, it is vital that you follow your doctor’s prescription.
Although detox is an important step in the recovery process, it is not the only form of needed treatment. Ending the body’s physical dependence on any drug, including tramadol, is necessary to move forward with sobriety and a healthy life; however, the main focus of any recovery process must be behavioral counseling. This can begin during MAT, especially if the tapering process will take several weeks. However, it is more common that detox occurs first and then you will enter a rehabilitation program that will provide group therapy, individual counseling, and other behavioral approaches to support recovery.
The National Institute on Drug Abuse (NIDA) is clear that detox and rehabilitation are the foundation of addiction treatment. Finding a detox program that has a medical assessment and the option for oversight is key.
Avoid facilities that promise rapid or ultra-rapid detox. These programs, which use a drug like naloxone to flush opioids out of your body, are not effective and can be dangerous. The procedure involves sedation, essentially placing you in a coma for a day or two, while tramadol or another opioid is flushed out of your body. While this removes any opiate from your system, it does not manage longer-term withdrawal symptoms. It can lead to intense cravings that can trigger a relapse, which is very likely to lead to an overdose since the body has lost its opioid tolerance.
It may take longer, but a tapering program that involves MAT is often the safest process. Many detox programs will refer you to a rehabilitation program, or they have rehabilitation options associated with their facility. This means that you can continue on a linear course of treatment.
NIDA states that rehabilitation programs should last for at least 90 days, or three months, for behavioral changes to become routine. Whether you choose an inpatient or outpatient rehabilitation program, it is important to follow detox with behavioral therapy through one of these programs. You should also work with a therapist at the end of the rehabilitation program to create an aftercare plan that includes ongoing social support. If the process of addiction treatment seems overwhelming, don’t worry, help is available.